Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On positively turning immersions


Author: J. R. Quine
Journal: Proc. Amer. Math. Soc. 61 (1976), 69-72
MSC: Primary 57D40; Secondary 30A08
DOI: https://doi.org/10.1090/S0002-9939-1976-0431210-1
MathSciNet review: 0431210
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \gamma :{S^1} \to {\mathbf{C}}$ be a $ {C^2}$ immersion of the circle. Let $ k$ be the number of zeros of $ \gamma $ and suppose $ d\arg \gamma ({e^{i\theta }})/d\theta > 0$ for $ \gamma ({e^{i\theta }}) \ne 0$; then $ \operatorname{twn} \gamma = k/2 + {(2\pi )^{ - 1}}{\smallint _A}d\arg \gamma $ where $ \gamma $ is the tangent winding number, and $ A = {S^1} - {\gamma ^{ - 1}}(0)$. This generalizes the theorem of Cohn that if $ p$ is a self-inversive polynomial, the number of zeros of $ p'$ in $ \vert z\vert > 1$ is the same as the number of zeros of $ p$ in $ \vert z\vert > 1$. For $ k = 0$, this is a topological generalization of Lucas' theorem. We show how $ {(2\pi )^{ - 1}}{\smallint _A}d\arg \gamma $ represents a generalization of the notion of the winding number of $ \gamma $ about 0.


References [Enhancements On Off] (What's this?)

  • [1] F. F. Bonsall and M. Marden, Zeros of self-inversive polynomials, Proc. Amer. Math. Soc. 3 (1952), 471-475. MR 13, 938. MR 0047828 (13:938f)
  • [2] A. Cohn, Über die Anzahl der Wurzeln einer algebraischen Gleichung in einem Kreise, Math. Z. 14(1922), 110-148. MR 1544543
  • [3] M. Marden, Geometry of polynomials, 2nd ed., Math. Surveys, no. 3, Amer. Math. Soc., Providence, R.I., 1966. MR 37 # 1562. MR 0225972 (37:1562)
  • [4] G. Polya and G. Szegö, Problems and theorems in analysis, Vol. I, Springer-Verlag, Berlin and New York, 1972. MR 49 #8782. MR 0396134 (53:2)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57D40, 30A08

Retrieve articles in all journals with MSC: 57D40, 30A08


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1976-0431210-1
Keywords: Tangent winding number, Cohn's theorem, Lucas' theorem, self-inverse polynomials, immersions
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society